South Carolina, 2012

Hail in South Carolina, April 1, 2012

April 1, 2012 · NWS CAE · 1 event in 1 county or zone

Clusters of thunderstorms with embedded isolated severe storms produced pea to dime size hail across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Clusters of thunderstorms with embedded isolated severe storms produced pea to dime size hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 1, 3:44 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Apr 1, 3:44 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT SUN APR 1 2012

.SYNOPSIS...
THE RIDGE WILL WEAKEN TONIGHT AHEAD OF AN APPROACHING COLD FRONT.
ANOTHER WEAK FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH ON
MONDAY. A SLIGHTLY STRONGER FRONTAL SYSTEM WILL AFFECT THE AREA
LATER IN THE WEEK.

&&

.NEAR TERM /TONIGHT/...
SCENARIO IS A LOT LIKE YESTERDAY WITH A WEAK SHORT WAVE
APPROACHING FROM THE NORTHWEST AT THE MOST UNSTABLE TIME OF THE
DAY. BOTH SPC AND NSSL WRF MODELS SUGGEST AT LEAST WIDELY
SCATTERED CONVECTION MAINLY THIS EVENING...IF THE SHOWER ACTIVITY
CAN HOLD TOGETHER EAST OF THE MOUNTAINS. DRY RIGHT NOW...BUT WILL
ADJUST FORECAST UP DEPENDING ON RADAR TRENDS THE NEXT HOUR OR SO.
OTHERWISE A MILD NIGHT WITH LOWS MAINLY IN THE UPPER 50S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE NAM AND GFS SHOW A WEAKENING COLD FRONT DROPPING SOUTHWARD
AND STALLING IN THE FORECAST AREA MONDAY. THIS FRONT MAY SUPPORT
THUNDERSTORMS BUT THE CHANCE STILL APPEARS LIMITED BY SHALLOW
MOISTURE AND UPPER-LEVEL RIDGING APPROACHING FROM THE WEST. WILL
ADVERTISE MAINLY SLIGHT CHANCE POPS FOR MONDAY. THE FRONT SHOULD
WEAKEN BY TUESDAY AS AN ONSHORE FLOW DEVELOPS. LOW-LEVEL MOISTURE
WILL INCREASE SOMEWHAT WITH SOME WEAK IMPULSES ALOFT SO WILL
INCREASE POPS TO LOW CHANCE FOR TUESDAY. MONDAY MAX TEMPS QUITE
WARM WITH READINGS IN THE UPPER 80S TO NEAR 90 AHEAD OF THE WEAK
FRONT...COOLING A BIT BEHIND THE BOUNDARY ON TUESDAY. TEMPS
GENERALLY CLOSE TO MODEL CONSENSUS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SOME LOW CONFIDENCE WITH TIMING OF THE NEXT FRONTAL SYSTEM
APPROACHING FROM THE WEST LATER IN THE WEEK. GFS AND ECMWF HAVE
SOME TIMING DIFFERENCES WITH THE ASSOCIATED CLOSED UPPER LOW
LIFTING OUT OF THE GREAT PLAINS BY LATE WEDNESDAY. DRYING MAY
OCCUR SATURDAY AS THE SYSTEM SHIFTS EASTWARD. GENERALLY LOW CHANCE
POPS WEDNESDAY THROUGH FRIDAY...AND MOSTLY DRY SATURDAY AND SUNDAY
AS THE FRONTAL SYSTEM MOVES EAST OF THE AREA. TEMPERATURES ABOVE
NORMAL WEDNESDAY...AND NEAR NORMAL FOR THE REMAINDER OF THE
EXTENDED PERIOD.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
NOT MUCH GOING ON CURRENTLY WITH CONVECTIVE ACTIVITY. HOWEVER...
A WEAK SHORT WAVE CONTINUES TO APPROACH THE REGION FROM THE
NORTHWEST. THIS FEATURE MAY HELP TO KICK OFF SOME WIDELY SCATTERED
OR PERHAPS ISOLATED SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING
00Z-03Z TIME FRAME. BUT CONDITIONS ARE EXPECTED TO BE MAINLY VFR
FOR THE NEXT 24 HOURS AS HIGH PRESSURE WEAKENS TONIGHT AND A WEAK
FRONTAL BOUNDARY DROPS SOUTHWARD TOWARD THE FORECAST AREA MONDAY.
DUE TO TIMING AND AERIAL COVERAGE ISSUES ...DECIDED NOT TO MENTION
AT TAF SITES THIS EVENING OR MONDAY AFTERNOON. LOW LEVEL MOISTURE
SORT OF LIMITED OVERNIGHT BUT TAF SITES OF AGS AND OGB MAY STILL
EXPERIENCE A BRIEF PERIOD OF MVFR VBSYS IN FOG AROUND DAYBREAK
MONDAY. THE FOG IS EXPECTED TO DISAPPEAR QUICKLY AFTER THE SUN
COMES UP.

EXTENDED AVIATION OUTLOOK...PERIODS OF MVFR OR LOWER CONDITIONS
POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 1, 3:26 AM EST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT SUN APR 1 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 6:01 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT SUN APR 1 2012

SCZ018-025-026-012345-
EDGEFIELD-MCCORMICK-SALUDA-
701 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 745 PM EDT...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTH OF MCCORMICK...MOVING SOUTHEAST
AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
DANGEROUS LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3407 8234 3406 8232 3398 8230 3402 8224
      3399 8222 3398 8219 3399 8215 3399 8205
      3396 8204 3396 8202 3405 8194 3401 8177
      3374 8206 3398 8240
TIME...MOT...LOC 2301Z 300DEG 24KT 3401 8225
Special weather statement, Apr 1, 6:45 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT SUN APR 1 2012

SCZ025-030-020030-
AIKEN-EDGEFIELD-
745 PM EDT SUN APR 1 2012

...STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EDGEFIELD AND AIKEN
COUNTIES THROUGH 830 PM EDT...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF EDGEFIELD...MOVING SOUTHEAST AT
25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BELVEDERE...CLEARWATER AND EDGEFIELD...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3380 8214 3382 8214 3389 8203 3367 8153
      3344 8189 3379 8215
TIME...MOT...LOC 2346Z 316DEG 22KT 3380 8202
Special weather statement, Apr 1, 6:52 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
752 PM EDT SUN APR 1 2012

SCZ020-021-026-020030-
FAIRFIELD-NEWBERRY-SALUDA-
752 PM EDT SUN APR 1 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...NEWBERRY
AND SALUDA COUNTIES THROUGH 830 PM EDT...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM WHITMIRE TO 7
MILES SOUTHWEST OF WHITMIRE TO 15 MILES NORTH OF CHAPPELLS...MOVING
SOUTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY AND WHITMIRE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOME LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3437 8121 3423 8131 3418 8137 3418 8141
      3412 8143 3410 8141 3402 8180 3422 8194
      3430 8190 3437 8178 3453 8165 3453 8162
      3445 8153 3449 8149 3450 8143 3455 8142
TIME...MOT...LOC 2351Z 320DEG 32KT 3457 8161 3444 8171
          3439 8192

The radar

The Columbia radar (KCAE), 73 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aiken

When
April 1, 8:48 PM EST to 8:50 PM EST
Where
Aiken County, 3.55 mi SW of Montmorenci
Measured
0.75 in hail
Reported by
Public
Coordinates
33.490, -81.680

Public reported dime size hail near Aiken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364173.